Antibiotics can increase the sensitivity of your skin to sunlight and sun exposure. As a result, they can cause severe sunburns, rashes, and other types of skin damage. Some antibiotics are photosensitive, whereas others are not. Taking the antibiotic doxycycline and going outside in the sun, for example, may increase your risk of developing painful or itchy rashes that lead to blistering. While taking these medications, applying sunscreen and wearing protective clothing can help prevent photosensitivity reactions.
Some antibiotics can make your skin more sensitive to the sun. This means that you are more likely to get sunburned or develop a rash if you spend time in the sun while taking these medications.
The antibiotics that are most likely to cause sun sensitivity include:
- Tetracyclines (doxycycline, minocycline, tetracycline)
- Fluoroquinolones (ciprofloxacin, levofloxacin, ofloxacin)
- Sulfonamides (bactrim, septra)
- Macrolides (erythromycin, azithromycin)
- Ketoconazole (Nizoral)
If you are taking any of these antibiotics, it is important to take steps to protect yourself from the sun. These steps include:
- Avoid spending time in the sun during the middle of the day, when the sun’s rays are strongest.
- Wear protective clothing, such as a hat, sunglasses, and long-sleeved shirts and pants.
- Apply sunscreen with an SPF of 30 or higher to all exposed skin.
- Drink plenty of fluids to stay hydrated.
Bing Copilot and Google Bard